Carotid sinus hypersensitivity has been defined as asystole lasting 3 sec. or longer or a decrease in blood pressure of 50 mm Hg or more in response to carotid sinus massage, or both. Such hypersensitivity has been well described as an uncommon cause of syncope. Recently we evaluated an elderly woman for recurrent syncope and found that she had marked bradycardic and hypotensive responses to carotid sinus massage. After withdrawal of alpha methyldopa and chlorthalidone, the excessive responses could not be reproduced. Carotid sinus hypersensitivity was again demonstrable with both drugs, but again disappeared after discontinuation of the alpha methyldopa alone. It is concluded that alpha methyldopa can potentiate carotid sinus hypersensitivity.
|Original language||English (US)|
|Number of pages||2|
|Journal||Annals of internal medicine|
|State||Published - Jan 1 1978|
ASJC Scopus subject areas
- Internal Medicine